Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Decreasing white cell count
May 27, 2009

I have been hiv+ for 5 years and on Sustiva and Truvada for 17 months. All my lab results are good except my white cell count which has been steadily decreasing throughout the 5 year period. My doctor says the decline post HAART is probably due to FTC component in Truvada causing a mild suppression in the bone marrow. Do you agree? Should I replace the FTC with Abacavir. My last WCC was 3.36. Thanks

Response from Dr. Young

Hello and thanks for your post.

It's not clear exactly what is the cause of your declining WBC count. While it's reasonable to try substituting one drug for another, I probably wouldn't substitute abacavir for FTC. This would put you on a rather unconventional regimen of tenofovir/abacavir+efavirenz. There are circumstantial data that would suggest that this combo might not be as effective as desired.

At the least, I'd suggest replacing the FTC part with 3TC, or the tenofovir with abacavir (provided that your HLA genetic test was negative). Indeed, some case studies have suggested that tenofovir can be associated with rare cases of WBC or CD4 decline, despite having undetectable viral loads. Last, a switch from efavirenz (Sustiva) to a boosted protease inhibitor or nevirapine would determine if that was responsible for the decreased WBC.

I hope this is helpful,

BY



Previous
Infection via eye mucosa and PEP
Next
Re: NO MEDS NEEDED

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement